Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 139, NWS State College, PA

July 25, 2001Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 25, 2001, 9:46 PM EDT for Centre County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2001, 9:46 PM EDT (01:46 UTC)
Expired
Jul 25, 2001, 10:15 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 260148
SVRCTP

PAC027-260215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN PENNSYLVANIA

* UNTIL 1015 PM EDT.

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF SANDY RIDGE...OR 13 MILES
  SOUTHEAST OF CLEARFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY RIDGE AT 1005 PM.
  PORT MATILDA AT 1015 PM.

THIS IS A DANGEROUS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS 
STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 4085 7829 4076 7830 4087 7753 4105 7793

ROGOWSKI/HEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:00 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 25, 9:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT WED JUL 25 2001

...WILL REVISE ZONES TO REFLECT FLASH FLOOD WATCH IN THE EAST...

22Z SURFACE ANALYSIS SHOWS THE COLD FRONT INTO NORTHERN
PENNSYLVANIA...WITH A WEAK WAVE DEVELOPING NORTH OF STATE COLLEGE
ALONG THE FRONT. SEVERAL OUTFLOW BOUNDARIES WERE ALSO FOUND...ALL OF
WHICH ARE THE FOCUS OF HEAVY RAIN.

AS OF 01Z WE ARE HAVING MINOR FLOODING PROBLEMS IN THE SOUTH WITH
MORE SIGNIFICANT PROBLEMS IN SCHUYLKILL COUNTY. THIS TREND IS LIKELY
TO CONTINUE OVER THE EASTERN PARTS OF MY CWA LATER TONIGHT. THE CITY
OF POTTSVILLE REMAINS UNDER A STATE OF EMERGENCY AS OF 9PM.

RADAR SHOWS SOME ECHOES IN VIRGINIA ASSOCIATED WITH A SHORTWAVE
MOVING NORTH INTO THE AREA AT A HIGH RATE OF SPEED. THIS MAY RESULT
IN ADDED CONVERGENCE OVERNIGHT.

MESO-ETA LOOKS ON THE BALL TONIGHT. THE SURFACE LOW THAT HAS FORMED
IS AHEAD OF A SHORTWAVE...PROGGED TO STRENGTHEN OVERNIGHT...AS IT
HEADS INTO NORTHEAST PENNSYLVANIA. MESO-ETA SHOWS PRECIPITATION
BECOMING HEAVY THROUGH TONIGHT IN THIS REGION...IN RESPONSE TO THE
SHORTWAVE. THIS WILL SERVE TO STOP THE SOUTHWARD PROGRESSION EAST OF
THE WAVE ALONG THE SURFACE FRONT AS UNSTABLE AIR IS LIFTED ABOVE IT.
BEHIND THE SHORTWAVE...THE FRONT WILL LIKELY CONTINUE PROGRESSING
FURTHER SOUTH.

WILL JUST TWEAK RAIN WORDING IN THE FORECAST TO REFLECT THE FLASH
FLOOD WATCH...REST OF TH]E FORECAST LOOKS OKAY.

THANKS FOR COORD PHI AND BGM.

.CTP...FFA FOR EASTERN THIRD OF CWA UNTIL 5AM THURSDAY.

ROGOWSKI/HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:40 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Jul 25, 9:24 PM EDTFlash Flood WarningCTPDauphin3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.